Alert archive / Colorado / Tornado Warnings in 2010
Tornado Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 18, 2010, 3:36 PM MDT for Weld County, Colorado. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2010, 3:36 PM MDT (21:36 UTC)
- Expired
- May 18, 2010, 4:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 23 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:36 PM MDT | TORNADO | 1 E Natural Fort Rest A, CO | |
| May 18, 3:38 PM MDT | TORNADO | 2 E Rockport, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 12:41 PM MDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
817 WFUS55 KBOU 182136 TORBOU COC123-182200- /O.NEW.KBOU.TO.W.0017.100518T2136Z-100518T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 336 PM MDT TUE MAY 18 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 400 PM MDT * AT 336 PM MDT...THE PUBLIC REPORTED A TORNADO 1 MILE EAST OF NATURAL FORT REST AREA...OR 30 MILES NORTHEAST OF FORT COLLINS. THIS STORM WAS MOVING NORTH AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKPORT... NATURAL FORT REST AREA AND CARR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4099 10494 4100 10464 4088 10459 4088 10489 TIME...MOT...LOC 2136Z 175DEG 15KT 4098 10483 $$
1 follow-up statement
715 WWUS55 KBOU 182156 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 356 PM MDT TUE MAY 18 2010 COC123-182204- /O.EXP.KBOU.TO.W.0017.000000T0000Z-100518T2200Z/ WELD CO- 356 PM MDT TUE MAY 18 2010 ...THE TORNADO WARNING FOR NORTHWESTERN WELD COUNTY WILL EXPIRE AT 400 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND MOVED INTO WYOMING. TWO TORNADOS WERE REPORTED FROM THIS STORM... ONE NEAR THE NATURAL FORT REST AREA AND ANOTHER TO THE NORTHEAST OF CARR. THE THUNDERSTORM IS OVER THE WYOMING STATE LINE...MOVING NORTH AT 20 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 4099 10494 4100 10464 4088 10459 4088 10489 TIME...MOT...LOC 2154Z 162DEG 21KT 4103 10481 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 18, 3:30 PM MDT, 6 minutes earlier.
Area forecast discussion, May 18, 3:30 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT TUE MAY 18 2010 .SHORT TERM...CONVECTION ON THE PLAINS HAS BEEN SLOW TO FIRE THIS AFTERNOON AS CLOUD COVER AND COOL TEMPERATURES HAVE KEPT THE BNDRY LAYER CAPPED FOR THE MOST PART UNTIL JUST RECENTLY. THAT SAID... T-STORMS ARE NOW BEGINNING TO FORM OVER THE FRONT RANGE FOOTHILLS AND JUST SOUTH OF THE CWFA. ONE SINGLE CELL STORM MANAGED TO FORM OF THE PALMER DVD WEST OF CASTLE ROCK A COUPLE HOURS AGO BUT AS IT TRACKED OVER THE METRO AREA IT QUICKLY DISSIPATED AS IT RAN INTO A TON OF CIN AIR. IN THE HIGH COUNTRY STORM COVERAGE ESPLY WEST OF THE CONTINENTAL DIVIDE HAS SHOWN MORE PROMISE IN THE PAST HOUR OR SO. BUT IT/S ON THE PLAINS AND OVER THE PALMER DIVIDE WHERE THE THREAT OF SVR T-STORMS STILL EXISTS. LAPS MODEL DURING THE PAST HOUR HAS SHOWN A STEADY EROSION OF CIN OVER THE PALMER DIVIDE ON THE PLAINS TO THE EAST OF DENVER. THEREFORE SHOULD BEGIN TO SEE SCATTERED T-STORMS FIRING ALONG WEAK BOUNDARIES FLOATING AROUND IN THE AREA WHERE THE RUC AND NAM INDICATE IMPRESSIVE SFC AND 0-3KM CAPE VALUES IN THE 1500-3000J/KG RANGE. BEST CAPE VALUES EXTEND SOUTH FM WESTERN MORGAN COUNTY DOWN ACROSS ERN ELBERT AND WRN LINCOLN COUNTIES. LOW LEVEL SHEAR ALSO LOOKS QUITE GOOD IN THIS AREA WITH HELICITY VALUES IN THE 40-120 M2/S2 RANGE. THROW IN A SHORTWAVE TROUGH AND DECENT MID-LEVEL QG ASCENT WHICH MODELS SHOW MOVING EAST-NORTHEAST OVER THE CWFA IN THE NEXT SEVERAL HOURS. HAIL UP TO GOLFBALL SIZE...HEAVY RAIN AND TORNADOES MAIN THREATS EAST OF A GREELEY TO ELBERT LINE. SVR WEATHER THREAT WEST OF THIS LINE NOT LOOKING AS GOOD...ESPLY UP AGAINST THE FOOTHILLS WHERE THE CAP HAS YET TO ERODE AND SHEAR POOR AT BEST. ALTHOUGH COULD STILL SEE A FEW T-STORMS ROWING OFF THE FOOTHILLS AND OVER THE I-25 CORRIDOR PRODUCING BRIEF HEAVY RAIN AND SMALL HAIL THRU EARLY THIS EVENING. LATER THIS EVENING...SHOULD SEE THE SVR WEATHER THREAT SHIFTING EASTWARD AS THE SHORTWAVE ENERGY SWINGS OVER A VERY MOIST AND UNSTABLE LOWER ATMOSPHERE OUT ACROSS THE FAR ERN COUNTIES. SHEAR ACTUALLY INCREASES OUT THERE THIS EVENING AS THE LOW-LEVEL JET STRENGTHENS ALONG THE COLORADO/KANSAS BORDER. BELIEVE WE/LL ACTUALLY HAVE A BETTER CHANCE FOR TORNADIC STORMS LATER THIS EVENING...MOST LIKELY EAST OF A STERLING TO LIMON LINE. AFTER MIDNIGHT...SHORTWAVE LIFT OUT AND CAPES ARE REPLACED BY CIN. SO SHOULD SEE T-SHORMS REPLACES WITH SCATTERED RINA SHOWERS. MAY ALSO SEE SOME FOG ON THE PLAINS TOWARDS MORNING...PARTICULARLY IN AREAS RECEIVING MODERATE TO HEAVY RAINFALL THIS EVENING. IN THE HIGH COUNTRY...LOOKING FOR SHOWERS AND T-STORMS TO BECOME MORE NUMEROUS IN THE NEXT 3-4 HOURS AS LAPSE RATES STEEPEN AND DEPTH OF MOISTURE INCREASES WITH THE APPROACHING MID-LEVEL LONGWAVE TROUGH. AT THE PRESENT TIME...SNOW LEVELS ARE QUITE HIGH SOMEWHERE BETWEEN 11000-12000 FT MSL. THIS EVENING WITH THE TROUGH MOVING IN WILL SEE SNOW LEVELS LOWER ON WEDNESDAY...AXIS OF THE 500MB TROUGH IS PROGGED TO PASS OVER THE FRONT RANGE AROUND 1200Z. MODELS SHOW THIS TROUGH CLOSING OFF OVER NERN COLORADO WEDNESDAY MORNING. AT THE SFC...NWLY WINDS EARLY GRADUALLY TURN NELY AS THE TROUGH PASSES BY. SHOULD SEE QUITE A BIT OF UPSLOPE CLOUD CVR AROUND ON THE PLAINS ESPLY ALONG THE SRN FTHLS AND PALMER DIVIDE. PCPN CHANCES DO NOT LOOK ALL THAT IMPRESSIVE SO LOWERED POPS EAST OF THE MTNS ON WEDNESDAY...PARTICULARLY UP ALONG THE WYOMING BORDER. IN THE HIGH COUNTRY...OROGRAPHICS AND COLD AIR ADVECTION SHOULD SEE SNOW SHOWERS GOING AT LEAST THROUGH MIDDAY WITH TOTAL SNOW ACCUMULATIONS IN THE 3-5 INCH RANGE BY 1800Z AND MAINLY ABOVE 10 THOUSAND FT MSL. LOOKING FOR HIGH TEMPERATURES TO BE 5-8 DEG F COOLER THAN THOSE TODAY. .LONG TERM...UPPER LEVEL LOW WILL BE CENTERED OVER NORTHEAST COLORADO...SOUTHWEST NEBRASKA AND NORTHWEST KANSAS COME WEDNESDAY EVENING. EXPECT A GOOD AMOUNT OF ACTIVITY OVER THE NORTHEAST CORNER OF COLORADO BEHIND THE LOW WEDNESDAY NIGHT. FOR THE REST OF THE AREA...JUST EXPECT SCATTERED SHOWERS WITH LIGHT PRECIPITATION AMOUNTS. A FEW LIGHT SHOWERS MAY LINGER INTO THURSDAY MORNING OVER THE MOUNTAINS AND OVER THE NORTHEAST CORNER OF COLORADO. BY THURSDAY AFTERNOON...AN UPPER LEVEL RIDGE MOVING IN FROM THE WEST WILL DRY THINGS OUT. THIS RIDGE WILL MOVE ACROSS THE FORECAST AREA THURSDAY NIGHT AND BE EAST OF THE AREA COME FRIDAY. A LARGE UPPER LEVEL TROUGH WILL BE OVER THE WESTERN U.S. FRIDAY AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK. THIS LOW WILL SPIN OUT STRONG DISTURBANCES...BUT THEY WILL PASS WELL TO OUR NORTH. THE SOUTHWEST FLOW ALOFT WILL USHER IN WARMER TEMPERATURES AND DRIER CONDITIONS. MODELS SHOW A LOW LEVEL JET OVER THE PLAINS FRIDAY NIGHT. THIS WILL INCREASE THE MOISTURE OVER THE EASTERN PLAINS. WILL HAVE LOW POPS IN FOR THIS. EXPECT CONVECTION TO BE ISOLATED BECAUSE WARMER AIR ALOFT WILL CAP MOST CONVECTION. QUITE A BIT OF UNCERTAINTY FROM SATURDAY ON REGARDING THE DETAILS ASSOCIATED WITH THE TROUGH OFF TO THE WEST. COULD SEE A WEAK WAVE OR TWO PASS OVER THE AREA...HOWEVER MODELS SHOW LOTS OF DIFFERENT SOLUTIONS AS TO WHEN AND IF ANY WAVES PASS OVER THE REGION. BECAUSE OF THE UNCERTAINTY...WILL BROADBRUSH LOW POPS AND KEEP TEMPERATURES SLIGHTLY ABOVE NORMAL. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS IN AND AROUND THE DENVER METRO AREA THROUGH 03Z THIS EVENING LAY PRODUCE PERIODS OF ILS CONDITIONS...CIGS BELOW 5000FT AGL AND VSBYS BELOW 3 MILES IN HEAVY RAINFALL AND HAIL. MAIN THREAT FOR SEVERE WEATHER NOW EXPECTED TO STAY EAST OF THE DENVER METRO AREA. LATE TONIGHT AREAS OF FOG MAY REDUCE VSBYS TO LESS THAN 3 MILES AT 0900Z AT DENVER AREA AIRPORTS. SCATTERED RAIN SHOWERS WILL ONCE AGAIN FORM IN THE DENVER AREA ON WEDNESDAY...ALTHOUGH T-STORMS ARE NOT ANTICIPATED. ONCE AGAIN ILS CONDITIONS MAY DEVELOP DURING THE MORNING HOURS. && .BOU WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR MOST OF NORTHEAST COLORADO UNTIL 9 PM MDT THIS EVENING...FOR ZONES 38 AND 40>51. BAKER/MEIER
Hazardous weather outlook, May 18, 1:32 PM MDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DENVER CO 132 PM MDT TUE MAY 18 2010 COZ030>051-191200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 132 PM MDT TUE MAY 18 2010 ...SEVERE THUNDERSTORMS ARE A POSSIBILITY TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS FORMING OVER THE FRONT RANGE AND SOUTH PARK LATE THIS MORNING ARE EXPECTED TO MOVE OUT ACROSS THE NORTHEAST PLAINS OF COLORADO THROUGH THE AFTERNOON. STORMS MOVING OFF THE SOUTHERN FOOTHILLS ARE EXPECTED TO IMITATE STRONG AND POSSIBLY A FEW SEVERE THUNDERSTORMS OVER THE PALMER DIVIDE AND ADJACENT HIGH PLAINS BETWEEN NOON AND 2 PM. AS THESE STORMS MOVE INTO A MORE MOIST AND UNSTABLE ATMOSPHERE...ROUGHLY EAST AND SOUTHEAST OF DENVER...THESE STORMS COULD SEE LARGE HAIL UP TO GOLFBALL IN SIZE...DAMAGING STRAIGHT LINE WINDS...HEAVY RAIN AND PERHAPS A TORNADO OR TWO. RAINFALL RATES OF AN INCH OR TWO PER HOUR FROM THESE STORMS MAY ALSO PRODUCE LOCALIZED FLOODING. TONIGHT...SCATTERED THUNDERSTORMS POSSIBLY SEVERE WILL LINGER THROUGH LATE THIS EVENING ALONG THE EASTERN BORDER OF THE STATE. WHILE THUNDERSTORMS ELSEWHERE SHOULD END BEFORE MIDNIGHT. IN THE HIGH COUNTRY...SNOWFALL MAINLY AT ELEVATIONS ABOVE 10,000 FEET COULD PILE UP TO 4 INCHES BY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN WILL BE LIKELY ALONG WITH A FEW THUNDERSTORMS ON WEDNESDAY. SNOW WILL BE MIXED IN OVER THE HIGHER MOUNTAINS. A GOOD CHANCE OF PRECIPITATION WILL CONTINUE WEDNESDAY NIGHT...WITH THURSDAY DRYING OUT EARLY. WARMER AND DRIER CONDITIONS ARE EXPECTED THURSDAY AFTERNOON INTO MONDAY WITH A WARM AIRMASS IN PLACE. ENOUGH MOISTURE MAY CREEP OVER THE EASTERN PLAINS FOR AN ISOLATED LATE AFTERNOON OR EVENING THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AFTER 12:30 PM MDT. GREATEST RISK FOR SEVERE WEATHER WILL BE EAST AND SOUTH OF DENVER...ALTHOUGH A FEW STORMS MY TURN SEVERE IN THE GREATER DENVER METRO AREA. SPOTTERS ARE ASKED TO ALSO RELAY REPORTS OF HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE. BAKER/MEIER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:51 PM MDT | Tornado Warning | BOU | Logan, Weld | 39 min |
| May 18, 4:03 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Weld | 42 min |
| May 18, 5:18 PM MDT | Tornado Warning | BOU | Weld | 27 min |
| May 18, 5:28 PM MDT | Tornado Warning | BOU | Weld | 36 min |
| May 18, 5:46 PM MDT | Tornado Warning | BOU | Weld | 44 min |
Nearby
Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.